This 26-Year-Old Woman Had a Stroke Because of Her Birth Control Pill

It happened to Jordan Ward. Could you be next? (Photo: ABC 7)

Jordan Ward, a seemingly healthy 26-year-old active woman, suddenly found herself experiencing headaches, blurred vision, vomiting and nausea. “Honestly, I was just very overwhelmed with a tension headache,” she told KABC Los Angeles.

She didn’t seek professional help right away, but her fiancé eventually convinced her to head to the ER. Jordan was diagnosed with a migraine and sent home, but her symptoms continued. She went back to the hospital the following day where she was given a CAT scan — and the result of the test showed that Jordan had suffered a stroke, which had been caused by birth control pills.

“When I did get the news, I was in shock,” she said. “I’m 26 years old.”

While Jordan’s story is not unheard of, it is a rarity. “There have been several population-based studies that have looked at the risk of stroke and heart attack and the formation of clots and the use of contraceptive pills,” Jose L. Torres, MD, assistant professor of neurology at NYU Langone Comprehensive Stroke Care Center, tells Yahoo Health. “In general, the risk would be between four to eight out of 100,000 patients, essentially. These studies have also shown that, in particular, women who smoke and take birth control pills—especially those that contain higher levels of estrogen—the risk is double what it would be in the general population for both stroke and heart attack.”

Related: Why Women Are Giving Up the Pill 

Torres explains that the use of birth control pills can lead to clot formation in different areas of the body, as it seems to have done with Jordan. “Women can not only get clots in the arteries of the heart that cause a heart attack, they can also get clots in the arteries of the brain that cause stroke and they can get clots in the veins of the legs,” he states.

(Photo: ABC 7)

“One other place they can get clots is in the veins of the brain, and in those cases because the normal drainage of blood out of the brain is disrupted, those patients tend to get headaches and more non-specific symptoms,” he continues. “So apart from having the sudden, common neurologic symptoms—droopiness of the face, weakness or numbness on one side, problems with their speech either understanding language or production of language—if someone who is not used to getting headaches is all of a sudden having headaches, nausea, vomiting or blurry vision, that should also raise concern.”

The message Torres wants to emphasize is the importance of seeking emergency care should any of these symptoms arise. “Especially the young people who are healthy and haven’t had any medical problems—they might want to sleep it off,” he says. “But in this particular population, again it’s very rare, we’re raising awareness that this complication can happen. When it comes to stroke, time is brain—the faster someone seeks medical attention, the more we can do for them.”  

Related: IUDs: Is This Kind Of Birth Control Right For You? 

Jordan told KABC News that she’s incredibly thankful her fiancé, who she’ll be walking down the aisle with next month, essentially saved her life. She also encourages other women to learn more about the possible risks of taking The Pill. “I would just want people to really read those label signs,” she said. “Listen, dig deeper, try to gain an understanding, because you could save your own life.”

Let’s keep in touch! Follow Yahoo Health on Facebook, Twitter, Instagram, and Pinterest. Have a personal health story to share? We want to hear it. Tell us at YHTrueStories@yahoo.com.